Musclar side effects associated with statin drug use are related to oxidative stress. - GreenMedInfo Summary
Isoprostane 8-epi-PGF2alpha is frequently increased in patients with muscle pain and/or CK-elevation after HMG-Co-enzyme-A-reductase inhibitor therapy.
J Clin Pharm Ther. 2001 Aug ;26(4):303-10. PMID: 11493374
Department of Nuclear Medicine, University of Vienna, Austria. Helmut.Sinzinger@akh-wien.ac.at
BACKGROUND: Muscle pains with or without CK-elevation are among the most frequently observed side-effects in patients with hyperlipoproteinemia on various statins. The pathophysiological background, however, remains obscure.
METHODS: We examined isoprostane 8-epi-PGF2alpha, a marker of in-vivo oxidation injury, in plasma, serum and urine in these patients at baseline, when muscle problems manifested and different time intervals after withdrawing the respective statin. A healthy control group and a group of untreated patients with hyperlipoproteinemia were run as controls.
RESULTS: The majority of patients with muscular side-effects show elevated 8-epi-PGF2alpha in plasma and urine, whereas serum values were elevated only to a lesser extent. Stopping statin therapy or successfully changing to another member of this family of compounds resulted in a normalization of the values in all patients.
CONCLUSION: These findings indicate a significant involvement of oxidative injury in the muscular side-effects of statins in patients suffering from hyperlipoproteinemia.